Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Constant cough, weight loss, low hemoglobin and high ferritin levels. What cure is to be done?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I think I had whoophing cough in early september. (no lab test was done to confirm it). But I had all 3 stages of cough. In the past 2 months My hemoglobin count is going down 110 to 100 to 96. Ferratin level is going high 1000-1100. I am very week (sleepy) Weight is going down. ultrasound shows few swallen lymph nodes in the lower back. Last week doctor gave 6 tablets of Apo-Prednisone 50mg and the cough is going down (stopped). Generally I am healthy. Weight was 139lb in Sept. In nov it was 135 and now it is 130 lb. I am consulting a general practioner. He is sending me for all types of test (blood in stool, urin etc) and ultrasound..all come up negitive. What is the next step I can take
Posted Thu, 31 Jan 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 7 hours later
Welcome to Healthcare Magic and thank you for writing to us.

I have summarised the list of problems:
1.Weight loss (though not significant, i.e., not >10% in six months) - but trend is on the lower side
2. Dropping Hemoglobin (case for concern)
3. High (rising) ferritin levels - would suggest an underlying infection as this is an acute phase protein
4. Ultrasound - lymph nodes lower back; I am not sure where exactly these lymph nodes are; but if there are any more such as in the neck, armpits etc, then you definitely need a biopsy and pathology report
5. TSH shows a downward trend - and hyperactive thyroid or thyroiditis needs to be excluded. You can have anemia, weight loss, sleep disturbances, stomach problems like diarrhea.
6. Constant cough

Throat swab, sputum c/s, CRP, CT Chest/abdomen, serum imunoglobulin levels are tests that should give us a better picture on what is going on.
I would not suggest continuing on the prednisolone without a definitive diagnosis as gastritis and blood loss would lower the hemoglobin further.
Please ask your doctor to recommend pantoprazole or rabeprazole to counter the steroid effect on the stomach if he intends to continue this.

I will be happy to answer further queries.
Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor